MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMCP07
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 01/17/2013
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (¿g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (¿g/cm3)].Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: [ni] [not indicated].Implant procedure: lap ventral hernia ([illegible] very difficult) 20 x 30 cm x2 dual mesh.Implant: gore® dualmesh® plus biomaterial [1dlmcp07/03885103, 20 x 30 x 1] and gore® dualmesh® plus biomaterial [1dlmcp07/03774254, 20 x 30 x 1] implant date: (b)(6) , 2006 (hospitalization unknown).[full operative report not provided].(b)(6) 2006: (b)(6) medical center.(b)(6), md.Intraop physician documentation.Preop diagnosis: ventral hernia.Postop diagnosis: same.Procedure: lap ventral hernia ([illegible] very difficult) 20 x 30 cm x2 dual mesh.Estimated blood loss: 200 ml.Specimen removed: none.(b)(6) 2006: (b)(6) hospital.Implant record.Description: patch soft tis 20 x 30 x 1.Lot number: 03885103.Manufacturer: gore.Expiration date: 2007-08-27.Catalog #: 1dlmcp07.Implant site: abdomen.Description: patch soft tis 20 x 30 x 1.Lot number: 03774254.Manufacturer: gore.Expiration date: 2007-06-27.Catalog #: 1dlmcp07.Implant site: abdomen.The records confirm a gore® dualmesh® plus biomaterial (1dlmcp07/ (b)(4)) and (1dlmcp07/(b)(4)) was implanted during the procedure.Explant procedure: remove infected dualmesh (goretex mesh), placement 6 x 16¿ alloderm mesh, place wound vac.Explant date: (b)(6), 2006 (hospitalization unknown).[full operative report not provided].(b)(6) 2006: (b)(6) medical center.(b)(6), md.Intraop physician documentation.Preop diagnosis: infected dualmesh in large ventral hernia.Postop diagnosis: same.Procedure: remove infected dualmesh (goretex mesh), placement 6 x 16¿ alloderm mesh, place wound vac.Relevant medical information: (b)(6) 2013: (b)(6) hospital.(b)(6), md.Operative report.Primary care physician: (b)(6).Preoperative diagnosis: incarcerated incisional hernia.Postoperative diagnosis: incarcerated incision hernia, chronically incarcerated loop of small bowel with a large recurrent incisional hernia and extensive adhesions.Procedures: exploratory laparotomy, extensive adhesiolysis, incisional herniorrhaphy with mesh insertion.Anesthetic: general endotracheal.Indication for procedure: this is a (b)(6) year-old female, admitted via emergency room with complaints of nausea, vomiting, abdominal pain of 3 days¿ duration.Ct reveals evidence of a small bowel loop through a periumbilical incisional hernia.Patient also has a broad-based infraumbilical hernia with small bowel contents.Patient presents now for repair.Description of procedure: ¿patient was taken to operating room, placed in supine position.After adequate general anesthetic was administered, the entire abdomen was prepped and draped in usual fashion.Following this, proposed midline incision was infiltrated with 0.25% marcaine with epinephrine infiltration.The previous scar in the midline from just below the umbilicus was excised with use of a #15 blade and bovie electrocautery utilizing cutting current.Dissection was carried down to the level of the fascia.The fascia was extremely attenuated and a defect was identified within chronically incarcerated small bowel loop.Extensive adhesiolysis was required to reduce the small bowel loop.This was done so without a serosal injury.Dissection was carried down to the level of the attenuated fascia and previous mesh repair and extensive adhesiolysis was performed allowing for complete mobilization of the omentum and small bowel away from the anterior abdominal wall.The small bowel was run.There was no evidence of obstructive process.Following this, a c-qur large dual mesh was inserted.This was secured at 1.5 cm intervals with the secure strap absorbable tacking device.Subsequently, the fascia was reapproximated over the repair with the use of a running #1 prolene suture.Subcutaneous tissues were irrigated, reapproximated with a 2-0 vicryl running suture followed by skin clips on the skin.All sponge, instrument counts correct at the completion of the procedure.Wound was dressed with 4 x 4¿s, tegaderm dressing.Patient was awoken from anesthetic, taken to recovery room in stable condition.¿ estimated blood loss: zero.Replacement: approximately 1500 crystalloid solution.Complications: none.Drains: none.Disposition: to par awake and alert.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2006 whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2013, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: adhesions, abdominal pain.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may have not been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the device.Procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code d15: cause not established is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may have not been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® dualmesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MEDICAL WOODY MOUNTAIN B/P
3750 w. kiltie lane
flagstaff AZ 86005
Manufacturer Contact
jorja nackard
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key12139725
Report Number2017233-2021-02151
Device Sequence Number4180240
Product Code FTL
UDI-Device Identifier00733132601141
UDI-Public00733132601141
Combination Product (Y/N)Y
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Device Explanted Year2013
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/27/2007
Device Model Number1DLMCP07
Device Catalogue Number1DLMCP07
Was Device Available for Evaluation? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 06/23/2021
Supplement Date Received by Manufacturer01/26/2022
Not provided
Not provided
Initial Report FDA Received Date07/08/2021
Supplement Report FDA Received Date02/11/2022
07/09/2024
07/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/27/2005
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age69 YR
Patient SexUnknown
Patient Weight56 KG